California, 2013Damaging Winds in California, May 14, 2013
May 14, 2013 · NWS VEF · 2 events in 1 county or zone
A weak low pressure system moving onshore helped produce a few thunderstorms and a brief period of high winds in the Owens Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak low pressure system moving onshore helped produce a few thunderstorms and a brief period of high winds in the Owens Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at May 14, 2:10 PM PST, 1 hour 50 minutes earlier.
Area forecast discussion, May 14, 2:10 PM PST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
310 PM PDT TUE MAY 14 2013
.SYNOPSIS...ISOLATED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE
OVER THE SOUTHERN SIERRA THROUGH THIS EVENING AS A WEAK UPPER LEVEL
LOW PRESSURE SYSTEM MOVED OVERHEAD. THIS SYSTEM WILL ALSO MARK THE
BEGINNING OF A COOLING TREND ACROSS THE AREA THAT WILL LAST THROUGH
FRIDAY. BREEZY TO WINDY CONDITIONS WILL BE SEEN EACH AFTERNOON
THROUGH THE END OF THE WEEK. TEMPERATURES WILL BEGIN TO REBOUND THIS
WEEKEND AND INTO EARLY NEXT WEEK.
&&
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...LATEST SATELLITE LOOPS
SHOWED A N-S BAND OF HIGH CLOUDS CENTERED OVER LAS VEGAS AT 22Z THIS
AFTERNOON WITH SOME DEVELOPING CUMULUS OVER THE HIGHER TERRAIN OF
THE FORECAST AREA. MOST OF THESE CLOUD WILL NOT AMOUNT TO
ANYTHING. HOWEVER...THE CLOUDS OVER THE SOUTHERN SIERRA AND WHITE
MOUNTAINS STILL RETAIN THE POTENTIAL TO DEVELOP INTO SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING AS A WEAK UPPER LEVEL LOW
MOVES TOWARD THE AREA. THIS SYSTEM HAS ALSO KICKED UP WINDS A BIT
MORE THAN INITIALLY EXPECTED TODAY...BUT WINDS FOR THE MOST PART
HAVE REMAINED UNDER ADVISORY CRITERIA.
THIS SYSTEM WILL USHER IN SLIGHTLY COOLER TEMPERATURES ALOFT AND
WILL MARK THE BEGINNING OF A COOLING TREND THAT WILL LAST THROUGH
FRIDAY. BREEZY TO WINDY CONDITIONS ARE EXPECTED EACH AFTERNOON
THROUGH FRIDAY. MODEL WIND FORECASTS ARE QUITE DIFFERENT BY THURSDAY
AFTERNOON WITH THE NAM-BASED HIGH-RES MODELS BRINGING IN SOME
DECENT DOWNSLOPE WINDS ACROSS THE SIERRA...WHILE THE HIGH-RES GFS IS
MUCH WEAKER. WILL CONTINUE TO MONITOR FOR THE POTENTIAL OF WIND/FIRE
PRODUCTS AREA-WIDE THURSDAY. BY FRIDAY...MOISTURE WILL BEGIN TO
ADVECT INTO THE AREA AS THE NEXT TROUGH MOVES ACROSS THE REGION.
THIS SHOULD LIMIT FIRE WEATHER CONCERNS...BUT WILL BRING A CHANCE OF
SHOWERS/THUNDERSTORMS TO THE NORTHERN PORTIONS OF THE FORECAST AREA
FRIDAY INTO FRIDAY NIGHT.
.LONG TERM...SATURDAY THROUGH TUESDAY...THE MAIN THEME IN THE
EXTENDED WILL BE A WARMING TREND THROUGH THE PERIOD. NORTHWEST
FLOW ALOFT IS EXPECTED TO REMAIN IN PLACE ACROSS THE AREA ON
SATURDAY BETWEEN A DEPARTING MID AND UPPER LEVEL TROUGH AXIS OVER
THE ROCKIES AND A MID AND UPPER LEVEL RIDGE LOCATED JUST OFFSHORE OF
SOCAL. AS WE MOVE INTO MONDAY AND TUESDAY THE RIDGE CENTER OFFSHORE
IS EXPECTED TO SLIDE EAST TOWARD SOCAL AND ARIZONA WHICH WILL RESULT
IN A WARMING TREND AS THE FLOW ALOFT TURNS MORE TO THE WEST AND
SOUTHWEST AND HEIGHTS RISE. STRONG SUBSIDENCE WILL RESULT IN A
RELATIVELY CLEAR SKY. AS WE MOVE INTO TUESDAY AN AREA OF LOW
PRESSURE IS EXPECTED TO DROP SOUTH FROM BRITISH COLUMBIA OR JUST
OFFSHORE OF IT AND HEAD TOWARD WASHINGTON. THIS WOULD FORCE THE
CENTER OF THE RIDGE OFF TO THE EAST AND RESULT IN INCREASING
SOUTHWEST FLOW ACROSS OUR AREA AS WE MOVE INTO TUESDAY NIGHT AND
NEXT WEDNESDAY. AHEAD OF THIS SYSTEM HIGH LEVEL CLOUDS SHOULD START
TO INCREASE AS SHOULD SOUTHWEST WINDS ESPECIALLY OVER THE WESTERN
PORTIONS OF THE AREA. A BLEND OF FORECAST SOUNDINGS...MEX AND ECMWF
MOS AS WELL AS GFS AND ECMWF BIAS CORRECTED GUIDANCE WAS USED FOR
TEMPS THROUGH THE PERIOD. HIGHS SHOULD START OUT NEAR NORMAL ON
SATURDAY THEN WARM TO ABOUT 6-8 DEGREES ABOVE NORMAL BY TUESDAY. &&
.AVIATION...FOR MCCARRAN...SOUTHWEST TO AT TIMES SOUTH WINDS ARE
EXPECTED THROUGH WEDNESDAY EVENING. WINDS SHOULD REMAIN GUSTY
REACHING 15-25 KTS UNTIL SOMETIME BETWEEN 10Z AND 14Z WEDNESDAY WHEN
WINDS SHOULD DECREASE TO 5-10 KTS. AROUND 20Z WEDNESDAY WINDS SHOULD
INCREASE ONCE AGAIN TO 10-14 KTS SUSTAINED WITH GUSTS OF 18-22 KTS.
A FEW CLOUDS AOA 25K FEET AT TIMES.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS SHOULD FAVOR A SOUTHWEST TO WEST DIRECTION OVER
THE MOJAVE DESERT AND LINCOLN COUNTY TONIGHT AND A NORTH TO
NORTHWEST DIRECTION ACROSS ESMERALDA COUNTY AND WESTERN INYO COUNTY
AT SPEEDS OF 6-12 KTS WITH GUSTS TO 20 KTS. GUSTS OF 30-35 KTS ARE
EXPECTED THROUGH 10Z WEDNESDAY IN NORTHWEST SAN BERNARDINO COUNTY.
ISOLATED SHRA AND TSRA ARE POSSIBLE THROUGH 03Z WEDNESDAY IN AND
AROUND KBIH. OTHERWISE EXPECT DRY CONDITIONS WITH FEW-SCT CLOUDS AOA
25K FEET ON WEDNESDAY. WINDS SHOULD FAVOR A SOUTHWEST TO WEST
DIRECTION AT 6-12 KTS WITH GUSTS TO 20 KTS.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&
WOLCOTT/STACHELSKI
FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:
HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, May 14, 6:58 AM PST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
758 AM PDT TUE MAY 14 2013
CAZ519-520-151200-
EASTERN SIERRA SLOPES-OWENS VALLEY-
758 AM PDT TUE MAY 14 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER THE SOUTHERN
SIERRA THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ001>003-036-CAZ521>527-NVZ014>022-151200-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
758 AM PDT TUE MAY 14 2013 /758 AM MST TUE MAY 14 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Thunderstorm Wind, Inyo
- When
- May 14, 4:00 PM PST to 4:10 PM PST
- Where
- Inyo County, 4.48 mi SW of Bishop to 2.62 mi WNW of Laws
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 37.331, -118.446
Thunderstorm winds blew down trees and limbs in Bishop.
Thunderstorm Wind, Inyo
- When
- May 14, 5:00 PM PST to 5:20 PM PST
- Where
- Inyo County, 3 mi SE of Independence to 6 mi SE of Independence
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.769, -118.162
Two mesonet sensors measured gusts to 58 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 14, 20131 death · 1 event
- Damaging Winds in Wisconsin, May 14, 2013$300,000 · 65 kt wind · 6 events
- Damaging Winds in North Dakota, May 14, 2013$37,000 · 56 kt wind · 3 events
- Damaging Winds in Iowa, May 14, 2013$20,000 · 70 kt wind · 4 events
- Frost and Freeze in West Virginia, May 14, 201311 events
- Frost and Freeze in Virginia, May 14, 20139 events
- Drought in Texas, May 14 to 31, 20137 events
- Frost and Freeze in Maryland, May 14, 20137 events
- Drought in Texas, May 14 to 27, 2013$10,000 · 5 events
- Drought in Texas, May 14 to 31, 2013$3,000 · 3 events
- High Wind in North Dakota, May 14, 201360 kt wind · 3 events
- High Wind in North Dakota, May 14, 201351 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443085, 454111.